Drug-Immune Thrombocytopenia with Thrombosis versus Heparin-Induced Thrombocytopenia: A Critical Clinical Controversy

Case Rep Nephrol Dial. 2015 Jun 25;5(2):152-9. doi: 10.1159/000435806. eCollection May-Aug 2015.

Abstract

Heparin-induced thrombocytopenia (HIT) is a type of drug-induced immune thrombocytopenia (DITP). DITP is a rare and challenging clinical issue, especially when it is associated with thrombosis. A 62-year-old woman was admitted to our institution with end-stage renal failure. She received heparin for hemodialysis. Six days later, she became febrile and was treated with vancomycin and amikacin antibiotics. Two days after starting the vancomycin, she developed severe thrombocytopenia with extensive gangrenous deep vein thrombosis in her right leg, which required a below-the-knee amputation. The HIT test yielded positive results when heparin was already stopped, but her platelet count did not regenerate even after 3 months of heparin-free treatment. Courses of vancomycin treatment were given during several febrile episodes over the long period of severe thrombocytopenia. The patient was given both anti-immune thrombocytopenia and anticoagulant treatments because of both severe persistent thrombocytopenia and recurrent thrombotic episodes. The patient died as a result of severe thrombocytopenia, recurrent infection, and blood loss from the amputation site. Vancomycin is known to cause DITP, thrombosis, and immune complexes. DITP is a bleeding disorder, whereas HIT is a controversial thrombotic disorder. HIT tests can be influenced by cross-reacting antibodies and many other factors. Thus, there is no single method that can be considered 100% effective in confirming the HIT diagnosis. Anticoagulants must be used with great caution in patients with suspected DITP. Treatment of HIT-positive cases requires both clinical correlation and experience rather than reliance on HIT tests alone.

Keywords: Controversy; Drug-immune thrombocytopenia; Heparin-induced thrombocytopenia; Phlegmasia cerulea dolens; Thrombosis; Vancomycin.

Publication types

  • Case Reports